Eye Care Expert Forum
Crstalens and Light Sensitivity
About This Forum:

Our Ask-A-Doctor Eye Care Forum is where you can post your question and receive a personal answer from physicians affiliated with the American Academy of Ophthalmology.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Crstalens and Light Sensitivity

I had cataract surgery on both my eyes recently and had Crystalens implants in each eye.  I had no trouble with the first eye.  The second eye was a lazy eye, but the dr indicated it was not a "junk" eye (it never wandered).  The vision in it was 20/70.  The dr thought he could possibly get the vision to 20/40 in this eye because it was not your typical "lazy" eye.  I had the surgery on my first eye on January 29 and the surgery on my lazy eye on February 5.  both surgeries went very well; no pain or discomfort.  I had some initial blurriness with the first eye, but that soon disappeared and my vision started to improve.  

On my second eye after about a week (in fact I first detected it on February 13) I started to have a sensitivity in that eye.  At first I didn't know if it was a sudden reaction to the drops or an allergic reaction of some kind.  Over a period of a couple days I came to realize I am experiencing extreme light sensitivity in this eye.  I have read that the Crystalens is so clear that light sensitivity is experienced by some people temporarily.  I just wonder if my lazy eye is even more sensitive to the light because it didn't work well for 50+ years.  As severe as the sensitivity is, I will tolerate it if I think it is only temporary.  I was wondering if what I am experiencing is normal; has been experienced by other people, and if so, how long do you have to deal with it before it is alleviated.

It does seem to worsen after the drops, but I was told I needed to continue taking the drops (think they are some kind of a prednisone drop).  Will it go away once I am through using the eye drops?  

Any input would be greatly appreciated.  I have an appt with my dr next week but am desperately trying to find some answers in the meantime.  

Note:  My vision is very good though since the surgery.
Related Discussions
284078_tn?1282620298
It is extremely important to make sure that there is not excessive inflammation or another problem in the light senstive eye.  If the eye looks to be recovering normally then you are most likely having some normal light senstivity that many people get after cataract surgery and it will improve in a week or so. Again, I stress that you need you surgeon to look at the eye to first make sure that the eye looks OK.  Let's make no assumptions here.  I have seen that people with amblyopia can be a bit more light senstive but perhaps not as much as you are describing.  In the end, the magic words are "talk to your doctor" - right.

MJK MD
4 Comments
Blank
Avatar_n_tn
Today was better.  Most of the day (although I wore my dark glasses) the sensitivity was something I could deal with.  Now that we are into evening the lights and TV are bothering me quite a bit.  I am optimistic that maybe the sensitivity if alleviating since I had such a good day.  My dr. did tell me that the eye looked good -- no infection, etc.  Therefore, I am hoping this is a temporary thing.  I go back to him next Wed. and hope he feels the same.  I do plan to post on this board my results.  I think people should know that (a) Crystalens can make their eyes light sensitive and (b) an emblyopic eye can be even more sensitive -- if these prove to be the case.  
Blank
284078_tn?1282620298
Again, I'm sure your doctor would be glad to answer your specific questions.  I think that is so important for people on this site to know.  That they can call their doctors.

Blank
Avatar_n_tn
Update.  I had an appt this week with my doctor.  He is leaning towards the drops causing my sensitivity so changed them again.  I had been using OmniPred and PredForte.  He changed me to something starting with an "F". . . said it was a drop that is about 20 years old and not used as much anymore.  I am to use it 3 times a day for two weeks.  I still have the sensitivity but mainly just to daylight (not so much artificial; i.e., indoor, TV, light).  Previously I was sensitive to all light. He says it is too soon after the surgery for me to stop with the drops.  I have decided to put up with these till I see him again.  In the meantime, my older sister heard about my problem and called to tell me when she had cataract surgery (she didn't get Crystalens) she had a terrible time afterwards.  She said her dr also had to change the drops several times.  She said it was awful but it eventually got better.  Maybe this is just something I am genetically prone to having problems with.  Anyway, it is better; not good, but better.
Blank
Continue discussion Blank
This Forum's Experts
233488_tn?1310696703
John C Hagan III, MD, FACS, FAAOBlank
Discover Vision Centers of Kansas City
Kansas City, MO
1731421_tn?1358826971
Timothy D McGarity, M.D.Blank
Timothy D. McGarity, M.D. P.C.
Columbia, MO
711220_tn?1251894727
Ray T Oyakawa, MDBlank
Sharper Vision Centers
Torrance, CA
2078052_tn?1331936700
Doreen Fazio, M.D.Blank
Amerisight Institute and Valley Eye Center
Van Nuys, CA
1573381_tn?1296151159
Houman Vosoghi, MDBlank
Valley Eye Center/Darin Eye Center
Van Nuys, CA
1991824_tn?1331936603
William Goldstein, MDBlank
William S. Goldstein, MD
Shelby Township, MI
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank